Forum

Be aware that your contraceptive method may affect your MS - only relevant for women with MS

I came across a paper that suggests that the Mirena coil may cause or worsen MS symptoms and that the pill and other forms of hormonal contraceptive may also be a problem. My own MS went along at a fairly steady rate when I was on the mini-pill but started to get worse much more quickly about two years after I had a Mirena coil fitted. I have been using the Mirena coil for many years now and I think I may be much worse that I would be without it. I wish someone had told me there were questions about its use for women with MS, so I’m telling you. I’ve also posted this on the Everyday Living Forum.

The paper was published in 2015. I have included a quote from the conclusion of the paper below and the paper itself is here:

“Because MS is usually observed among women of the reproductive age, the question about the most reliable contraceptive option for these patients will always be the first one for clinicians to answer. While the earlier research did not oppose the idea of using hormonal contraceptives in MS patients, a recent study has suggested that certain hormonal methods may increase the risk of developing MS or MS-like symptoms. Based on recent findings, we recommend that clinicians should prescribe selective nonhormonal contraceptives such as copper-containing IUDs in all phases of MS disease to be on the safe side. In addition, when counseling about contraception methods for MS patients, each case should be individually evaluated on the basis of the severity of the disease and patient’ s lifestyle instead of steering away from this issue on the basis of inconclusive data. Further studies are required to arrive at a definitive conclusion regarding the identification of potential adverse effects of various hormonal and nonhormonal contraceptive methods.”

Another aspect to put in the mix: if you have been prescribed modafinil for MS fatigue, be aware that it can interfere with the action of (at least some sorts of) contraceptive pill and it may be necessary for you to switch to another method.

Alison